Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 102, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Aug 14, 1996, 3:27 PM EDT for Brevard County, Florida. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 1996, 3:27 PM EDT (19:27 UTC)
- Expired
- Aug 14, 1996, 4:15 PM EDT
- In force
- 48 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 7.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1347 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 141927 SVRMLB FLC009-FLZ501-142015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 327 PM EDT WED AUG 14 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING EFFECTIVE UNTIL 415 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...BREVARD COUNTY AND FOR MARINE INTERESTS ON THE COASTAL WATERS FROM... COCOA BEACH TO MELBOURNE BEACH. IN SOUTHEAST FLORIDA AT 326 PM DOPPLER RADAR INDICATED A DEVELOPING SEVERE THUNDERSTORM JUST WEST OF THE MELBOURNE/PALM BAY AREA. THE THUNDERSTORM WAS MOVING TO EAST AT 15 MPH AND WILL AFFECT THE SOUTHER BREVARD COUNTY AREA THROUGH 4 PM. REMEMBER...SEVERE THUNDERSTORM CAN...AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO WARNING. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:30 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 14, 2:30 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 224 PM EDT WED AUG 14 1996 MOST OF N SECTIONS OF FA HAVE CLEARED OUT. MAIN AREA OF SVR POTENTIAL WILL BE ALONG COAST AS LINE OF STRONG STORMS RUNNING N/S UP THE PENINSULA WILL CRASH WITH THE EAST COAST C BRZ ALONG THE IMMEIDIATE COAST. ONE SVR CELL ALREADY WENT UPALONG THE LK OKEE/C BRZ FRONT IN ST LUCIE. IN THE NEXT 24 HOURS...MODELS SHOW MID LVL FLOW TO SLOWLY REGRESS NWD AS RIDGE, BUILDS IN FROM SOUTH. HOWEVER...WILL STILL LIKELY SEE E CST FAVORED FOR STORMS AS TEMPS ALOFT TO REMAIN COOL AS TROUGH ALOFT...ALTHOUGH WEAKENING...REMAINS OVER THE FA. HODANISH
In the hours before
Special weather statement, Aug 14, 10:53 AM EDT, 4 hours 34 minutes before
FLZ041-044>047-053-054-058-059-064-501-141630- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1100 AM EDT WED AUG 14 1996 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS EAST CENTRAL FLORIDA THIS AFTERNOON AND EARLY EVENING... AN UNSEASONABLY STRONG UPPER LEVEL DISTURBANCE IN THE NORTHEAST GULF OF MEXICO...COOL TEMPERATURES AND DRY AIR IN THE MID LEVELS...AND A VERY MOIST LOW LEVEL ATMOSPHERE WILL ALLOW STRONG TO ISOLATED SEVERE THUNDERSTORMS TO DEVELOP ACROSS THE REGION TODAY. LATE THIS MORNING STRONG THUNDERSTORMS WERE OCCURRING OVER WEST CENTRAL FLORIDA AND WILL CONTINUE TO MOVE EAST ACROSS VOLUSIA AND LAKE COUNTIES. INTO THE EARLY AND MID AFTERNOON OTHER THUNDERSTORMS...SOME STRONG...WILL DEVELOP AND MOVE ACROSS THE GREATER METROPOLITAN ORLANDO AREA. IN ADDITION...THUNDERSTORMS WILL BEGIN TO DEVELOP ALONG THE IMMEDIATE EAST COAST ALONG THE SEA BREEZE FRONT. BY MID TO LATE AFTERNOON...STRONG THUNDERSTORMS WILL BE POSSIBLE ALONG THE COASTAL COUNTIES AS THE SEABREEZE FRONT INTERACTS WITH THE UPPER LEVEL DISTURBANCE. ALL STORMS TODAY WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS... WITH DAMAGING WINDS POSSIBLE...WITH SOME OF THE STORMS. IN ADDITION...CONDITIONS WILL BE FAVORABLE FOR DAMAGING WATERSPOUTS OVER THE INTRACOASTAL WATERS OF VOLUSIA...BREVARD...INDIAN RIVER...ST LUCIE AND MARTIN COUNTIES. ALL THUNDERSTORMS WILL PRODUCE FLORIDAS NUMBER ONE WEATHER KILLER...CLOUD TO GROUND LIGHTNING. SEEK SHELTER IF STORMS APPROACH. RESIDENTS ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS AND SHOULD SEEK SHELTER IF THREATENING WEATHER APPROACHES. HAM RADIO OPERATORS/SKYWARN PERSONNEL ARE REQUESTED TO RELAY SIGNIFICANT WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN MELBOURNE FLORIDA. MARINE OUTLOOK...THUNDERSTORMS WILL MOVE OFF VOLUSIA COUNTY DURING THE EARLY AFTERNOON. OTHER STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS BREVARD...INDIAN RIVER...ST LUCIE AND MARTIN COUNTIES DURING THE MID AND LATE AFTERNOON TIME PERIODS. HODANISH
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 1:27 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 48 min |
| Aug 14, 2:15 PM EDT | Severe Thunderstorm Warning | MLB | Saint Lucie | 30 min |
| Aug 14, 3:29 PM EDT | Severe Thunderstorm Warning | MLB | Martin | 46 min |
| Aug 14, 4:36 PM EDT | Tornado Warning | MLB | Brevard | 54 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.